Interested in starting your healing journey? Speak with an admissions counselor now

The Dangers of Nodding Off on Heroin

Heroin is a highly addictive opioid drug that is derived from the seed pod of opium poppy plants. It comes in the form of a white or brown powder, or a black sticky substance, which can be smoked, snorted, or injected to produce a powerful high.[1] Heroin, however, is extremely potent and dangerous. It enters the brain rapidly and slows down essential bodily functions, often to the point of respiratory depression and overdose.

People who use heroin experience short-term side effects such as severe itching, dry mouth, flushing of the skin, and a feeling of heaviness in the extremities. They may also experience a more concerning side effect that is called “going on the nod” or “nodding out.”[1] Nodding off on heroin may not seem like a big deal to some people, but it is actually terribly dangerous.

What is “Nodding Out” or “Nodding Off”?

“Nodding out” or “nodding off” are terms used to describe what happens when a person who takes heroin (or another opiate) appears to go in and out of a state of consciousness. One second, the person may appear as though they are asleep. If they are sitting up, their head may be tilted forward or to the side, and their body may be limp. The next second, the person may jolt awake or mumble a few words. Then, the person may appear to doze back off or fall asleep again. It’s similar to a child in class who is trying to stay awake during a lesson after staying awake playing video games all night, except the “child” in this scenario is someone who is likely struggling with an addiction that is out of his or her control.

While “nodding” is not an official medical term, it is widely known by opioid users, first responders, and others in the medical community.

For the user, they may feel very relaxed, sleepy, and euphoric. They may not even realize they are drifting in and out of consciousness due to the high they are experiencing.

Because individuals aren’t totally unresponsive and are still breathing, people don’t always take this too seriously. However, nodding off is extremely dangerous and may indicate an overdose.

What Causes a Person to Nod Off?

Opioids, particularly strong ones like heroin and fentanyl, are infamous for causing users to nod out. When people use heroin or another opioid in large amounts, they feel an initial rush of euphoria that is followed by a trance-like state. This state of being is caused by heroin’s depressant properties.

Heroin is a central nervous system (CNS) depressant that slows down many life-sustaining bodily functions. It slows down heart rate and respiration, reduces blood pressure and body temperature, and alters the way the body responds to pain.[2] These sedative-like properties cause users to become drowsy, fall asleep, lose consciousness, or go back and forth between a drowsy, dream-like state and consciousness.

When people take too much heroin, but not enough to completely lose consciousness, it becomes impossible to stay awake. At the same time, users will try to force themselves to stay awake to continue feeling their high. This is when users begin nodding off on heroin.

Dangers of Nodding Off on Heroin

When someone is nodding out, they are not fully aware of the moment. This can be particularly dangerous if the user is operating heavy machinery or operating a vehicle.

To explain, people can nod out on heroin regardless of how they administer the drug. “The nod” usually comes quickly if a person injects the drug, but it can take longer to set in if the drug has been snorted. Someone who snorts heroin then gets behind the wheel of a car may find themselves falling asleep while driving. They could get into an accident, hurt themselves, or hurt other people on the road.

Another concern is tolerance. Many heroin users intentionally try to reach a point of nodding out because it feels good to them. As a result, users may begin using increasingly high doses to try and reach the same high as before. Increasing the dosage of an illegal and unregulated drug like heroin is extremely dangerous because it significantly increases the risk of overdose and other life-threatening complications.

Symptoms of Heroin Overdose

If someone is nodding off on heroin, there is a very real risk that they may fall asleep, stop breathing, and be unable to wake up. This occurs when too much of an opioid causes respiratory depression and overdose.

Signs and symptoms of a heroin overdose include:[3]

  • Pinpoint pupils
  • Shallow or labored breathing
  • Cold, clammy skin
  • Bluish lips, nails, and skin
  • Slow or undetectable pulse
  • Tremors or convulsions
  • Unconsciousness
  • Coma
  • Death

Heroin overdose can be reversed if naloxone (Narcan) is administered in a quick manner. Naloxone is an opiate agonist that causes heroin to detach from opioid receptors. This can temporarily restore breathing in a person who is experiencing an opioid overdose.

Between 2020 and 2021, opioid overdose deaths increased by nearly 30%. The vast majority of these deaths were caused by heroin and fentanyl.[4]

Find Help for Heroin Abuse and Addiction Today

If you or a loved one have become addicted to nodding off on heroin, the time to get help is now. You never know when your next high will be your last.

The good news is heroin addiction is entirely treatable with the help of a comprehensive, individualized treatment program. At Mandala Healing Center, our holistic approach helps you heal your mind, body, and spirit from addiction so you can live a healthy, fulfilling life. Call now to learn about our programs or to see if our addiction treatment center is right for you.

References:

  1. https://www.drugabuse.gov/publications/drugfacts/heroin
  2. https://www.drugabuse.gov/publications/drugfacts/prescription-cns-depressants
  3. https://www.ncbi.nlm.nih.gov/books/NBK470415/
  4. https://www.cdc.gov/nchs/pressroom/nchs_press_releases/2021/20211117.htm